Hail, Olmsted
- When
- August 27, 7:50 PM CST
- Where
- Olmsted County, 1.7 mi NE of (Rst)rochester Muni
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.940, -92.480
An approaching cold front triggered scattered thunderstorms on the evening of August 27. An isolated nickel size hail report was received from the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An approaching cold front triggered scattered thunderstorms on the evening of August 27. An isolated nickel size hail report was received from the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 6:55 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 755 PM CDT WED AUG 27 2008 .UPDATE...RADAR COMPOSITE THIS EVENING INDICATED CONVECTION INCREASING IN AREAL COVERAGE ACROSS MN AND MOVING INTO NORTHWEST WI. THIS WAS DUE TO STRENGTHENING LOW LEVEL MOISTURE TRANSPORT... ALONG WITH UPPER LEVEL DIVERGENCE ASSOCIATED WITH NOSE OF 300MB JET ADVANCING INTO NORTHERN PLAINS. LAPS SOUNDING INDICATED CONVECTION WAS ELEVATED AND THIS WAS SUPPORTED BY TAMDAR SOUNDINGS. DURING REST OF EVENING...WOULD EXPECT CONVECTION TO CONTINUE EXPANDING IN COVERAGE AND PRIMARILY AFFECT NORTH AND WEST SECTIONS OF OUR FORECAST AREA. SMALL HAIL AND GUSTY WINDS EXPECTED WITH STRONGER STORMS...ALTHOUGH AN ISOLATED SEVERE HAIL REPORT NOT OUT OF THE QUESTION THIS EVENING. CURRENT FORECAST IN PRETTY GOOD SHAPE AND ONLY CHANGES EXPECTED WOULD BE TO UPDATE FOR LATEST TRENDS IN EVOLUTION OF PRECIPITATION COVERAGE. && .PREV DISCUSSION... /ISSUED 255 PM CDT WED AUG 27 2008/ SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT FORECAST CONCERNS THIS PACKAGE...RAIN CHANCES TONIGHT INTO THU NIGHT...TEMPERATURES THROUGH THE PERIOD. DATA ANALYSIS AT 18Z HAD THE FRONTAL BOUNDARY FROM NORTH CENTRAL MN TO NEAR KFSD TO A LOW IN THE OK PANHANDLE. FRONT HAS MOVED LITTLE SINCE 12Z THIS MORNING. 850-700MB MOISTURE TRANSPORT AND WEAK ISENTROPIC LIFT CONTINUED ACROSS MUCH OF MN/IA/WESTERN WI AHEAD OF THE FRONT. HOWEVER MID LEVEL THETA-E CONVERGENCE THAT WAS FORCING THE CONVECTION FROM EASTERN MN TO CENTRAL IA THIS MORNING HAD DIMINISHED...WITH REMNANT -SHRA OVER THE WEST END OF THE FORECAST AREA CONTINUING TO DECREASE. AN INCREASE OF THE 850MB JET AND SOME THETA-E CONVERGENCE INTO SOUTHWEST MN/NORTHWEST IA RESPONSIBLE FOR SCT SHRA/TSRA THERE. CLOUD COVER ACROSS MUCH OF THE REGION AHEAD OF THE FRONT HOLDING TEMPS DOWN EARLY THIS AFTERNOON. NO MAJOR ERRORS NOTED WITH 27.12Z NAM/GFS INITIALIZATIONS...THOUGH GFS WITH THE BETTER FIT TO 700-300MB RA-OBS HGTS ACROSS THE CONUS. THIS WOULD LEAN TOWARD FAVORING GFS...BUT GFS LOOKS TO SUFFER CONVECTIVE FEEDBACK OVER SOUTHERN MN THIS EVENING WITH A 50 UNIT VORTICITY MAXIMA NEAR KMSP AT 06Z. DESPITE THIS...NAM/GFS SOLUTIONS QUITE SIMILAR THIS CYCLE. DPROG/DT OF 500MB HGTS AT 27.12Z SHOWED THE GFS RUNS OF 25.12Z AND 26.12Z VERIFIED BETTER ACROSS THE NORTHERN CONUS/SOUTHERN CAN. THRU 36HRS TREND IS A BIT SLOWER/ STRONGER WITH THE TROUGH MOVING INTO THE UPPER MIDWEST. FOR 36-60HRS TREND IS STRONGER WITH THE LEAD PIECE OF ENERGY AS IT LIFTS INTO ONT/QUE AND WEAKER WITH A SECONDARY WAVE INTO MAN/WESTERN ONT. FOR 60-84HRS MODEL CONSENSUS INCREASED FOR RIDGING TO BUILD FROM MAN TO THE MID MS VALLEY. THESE TRENDS GET GOOD SUPPORT FROM ECMWF/UKMET AND GFS ENSEMBLE MEAN. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED NAM/GFS REASONABLE WITH THE SFC MASS FIELDS. NEITHER MODEL DID ALL THAT WELL WITH THE 12Z-18Z PRECIP ACROSS THE REGION. PER WV IMAGERY...BOTH MODELS APPEAR REASONABLE WITH THE SHORTWAVE DETAILS ACROSS NOAM/EASTERN PAC WITH PERHAPS A SLIGHT EDGE TO GFS ON THE ENERGY OVER BC DROPPING INTO MT. NO CLEAR MODEL FAVORITE AT THIS TIME AND WILL FAVOR A MODEL BLEND/COMPROMISE. FORECAST CONFIDENCE IN THE AVERAGE TO GOOD RANGE THIS CYCLE. FOR TONIGHT...LOW LEVEL JET STRENGTHENS INTO THE AREA AS THE SFC-MID LEVEL TROUGH DEEPENS IN THE NORTHERN PLAINS...IN RESPONSE TO THE NORTHERN ROCKIES TROUGH DIGGING INTO THE NORTHERN PLAINS. MOISTURE TRANSPORT/THETA-E CONVERGENCE INCREASE INTO THE AREA THRU THE NIGHT...WITH INCREASING 850-700MB FN CONVERGENCE JUST NORTHWEST OF THE FORECAST AREA. P-WATS INCREASE TO AROUND 1.75 INCHES. THIS WITH MOST UNSTABLE/ELEVATED CAPES OF 1K TO 1.5K J/KG IN THE INFLOW AIRMASS TONIGHT. LEAD PIECES OF SHORTWAVE ENERGY THRU THE TROUGH PROVIDE SOME PV ADVECTION/LIFT BY 06Z...MAINLY NORTHWEST OF THE FORECAST AREA. AREA ALSO CLIPPED BY AGEOSTROPHIC FLOW/DIVERGENCE ALOFT ASSOCIATED WITH A 110KT 300MB JET MAX. STRONGER FORCING OF LOW LEVEL CONVERGENCE AND UPPER LEVEL DIVERGENCE POINT TO CONVECTION DEVELOPING NEAR A KMSP-KOMA LINE THIS EVENING. CONVECTION THEN DEVELOPS/TRANSLATES INTO NORTHWEST WI FOLLOWING STRONGER UPPER LEVEL DIVERGENCE...WHILE LOWER LEVEL THERMODYNAMICS/CONVERGENCE SLOWLY TRANSLATE TO THE SOUTHEAST WITH THE SFC-700MB TROUGH AXIS. THIS LOWER LEVEL FORCING/CONVERGENCE THEN CONTINUES TO SLOWLY TRANSLATE SOUTHEAST ACROSS THE FORECAST AREA THU MORNING INTO THU AFTERNOON... AS AREA COMES UNDER THE RIGHT ENTRANCE REGION OF A 100-110KT JET MAX. THUS...INCREASED SHRA/TSRA CHANCE THRU THE EVENING AND TO LIKELY FOR MUCH OF THE AREA LATER TONIGHT/THU MORNING. LINGERED SOME LIKELY POPS OVER THE SOUTHEAST END OF THE FORECAST AREA...CHANCE ELSEWHERE THU AFTERNOON. GIVEN THE STRENGTH OF THE FORCING AND P-WAT VALUES...POTENTIAL FOR SOME LOCALLY HEAVY RAINS OF 1 TO 2 INCHES TONIGHT THRU THU. GIVEN THE GENERALLY DRY CONDITIONS ACROSS THE FORECAST AREA...THESE RAINS LIKELY WELCOMED MOST AREAS WITH MINIMAL HYDRO/RUNOFF CONCERNS. GIVEN THE STRENGTH OF THE FORCING/LIFT...THE MOST UNSTABLE /MU/ CAPES AND INCREASING 0-6KM SHEAR TONIGHT...CANNOT RULE OUT ISOLATED SEVERE STORM TONIGHT. WITH ELEVATED NATURE OF TSRA...THE SEVERE THREAT WOULD BE HAIL. MU CAPES PROGGED INTO THE 1K TO 2K J/KG RANGE THU AFTERNOON. HOWEVER...ONGOING CONVECTION/ CONVECTIVE DEBRIS CLOUDS LIKELY TO HAVE STRONG IMPACTS ON THIS. CANNOT RULE OUT ISOLATED SEVERE TSRA...AGAIN MAINLY A HAIL THREAT... THU AFTERNOON. HIGH PRESSURE...DRIER AIR...BUILDING HGTS/RIDGING ALOFT THEN BUILD ACROSS THE AREA STARTING THU NIGHT AND CONTINUING INTO SAT NIGHT. A DRY...QUIET PERIOD OF WEATHER EXPECTED THU NIGHT THRU SAT NIGHT... AFTER A LINGERING SMALL -SHRA/-TSRA CHANCE THU EVENING. MAY YET NEED VALLEY FOG MENTION LATE FRI NIGHT/EARLY SAT MORNING AS CENTER OF THE SFC HIGH DRIFTS ACROSS THE AREA. PLENTY OF TIME BETWEEN NOW AND THEN TO ADD THESE DETAILS IF NEEDED. WITH CLOUDS AND SOME SOUTH WINDS TONIGHT TRENDED TOWARD WARMER OF GUIDANCE LOWS. TRENDED TOWARD A BLEND OF GUIDANCE HIGHS THU...WHICH BLENDS WELL WITH NEIGHBORING GRIDS FOR NOW. HOWEVER WITH CLOUDS/ CONVECTION IN THE AREA...THESE MAY BE TOO WARM...MUCH LIKE TODAY. FAVORED WARMER OF GUIDANCE LOWS THU NIGHT. GUIDANCE HIGHS/LOWS FOR FRI/FRI NIGHT SIMILAR AND REASONABLE. FAVORED A BLEND OF GFS MEX/ ENSEMBLE MOS AND HPC GUIDANCE FOR HIGHS/LOWS SAT/SAT NIGHT. LONG TERM...SUNDAY THROUGH WEDNESDAY 27.00Z MEDIUM RANGE MODELS IN REASONABLY GOOD AGREEMENT WITH EACH OTHER AND THEIR PREVIOUS RUNS IN THE THE SUN/MON PERIOD...WITH RIDGING ALOFT OVER THE UPPER MIDWEST AND TROUGHING OVER THE WESTERN CONUS. TIMING DIFFERENCES DEVELOP FOR TUE/WED AS THE WESTERN TROUGHING PROGRESSES EAST...GFS/UKMET FASTER...CAN GEM/ECMWF SLOWER. MODEL RUN-TO-RUN CONSISTENCY SUFFERS AS WELL...BUT THE LESSER RUN- TO-RUN CONSISTENCY IN THE DAY 6/7 TIME-FRAME HAS BEEN THE TREND MUCH THE SUMMER. TREND DOES APPEAR STRONGER WITH SOME FORM OF THE TROUGH PUSHING ACROSS THE REGION TUE/WED. FORECAST CONFIDENCE GOOD SUN/MON THEN LOWER TUE/WED...ESPECIALLY WITH ANY TIMING DETAILS. RIDGING ALOFT AND HIGH PRESSURE AT THE SFC TO DOMINATE THE AREA FOR THE HOLIDAY WEEKEND...WITH DRY/QUIET/WARM WEATHER. THE APPROACHING/ PASSING TROUGH DRIVES A COLD FRONT INTO/ACROSS THE REGION TUE/WED. SOME MOISTURE RETURN/ADVECTION AHEAD OF THIS FRONT...BUT PLENTY OF UNCERTAINTY HERE WITH TROPICAL SYSTEM GUSTAV EXPECTED TO BE APPROACHING THE LA/TX GULF COAST AND IMPACTING FLOW OF MOISTURE NORTHWARD. WITH THE TIMING DIFFERENCES IN THE TROUGH/FRONTAL PASSAGE SMALL -SHRA/TSRA CHANCE FROM MON NIGHT THRU WED...PER HPC GUIDANCE...REASONABLE FOR NOW. WARMING 850-700MB TEMPS UNDER THE RIDGING ALOFT ALONG WITH RATHER DRY AIRMASS/SUNSHINE/DEEP MIXING LOOK TO ALLOW FOR ABOVE NORMAL TEMPERATURES THRU THE HOLIDAY WEEKEND. GENERALLY USED A BLEND OF GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE FOR HIGHS/LOWS THRU THE PERIOD. && AVIATION...TONIGHT AND THURSDAY MAIN FOCUS FOR AVIATION WILL BE RAIN/THUNDERSTORM CONCERNS MAINLY TONIGHT INTO THURSDAY. A COLD FRONT OVER WESTERN MINNESOTA WILL TRACK EAST INTO EASTERN WISCONSIN BY 00Z FRIDAY. SHOWERS AND THUNDERSTORMS WILL REDEVELOP ALONG AND AHEAD OF THE COLD FRONT THIS EVENING AND MOVE EAST INTO BOTH KRST AND LSE BY 03Z AND 05Z THURSDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ALONG THE FRONT THURSDAY. THIS WILL PROVIDE THE CONTINUATION OF SHOWERS AND THUNDERSTORMS AT BOTH TAF SITES. CONFIDENCE IS HIGH FOR SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THURSDAY...THOUGH CONFIDENCE IS LOW ON EXACT TIMING OF SHOWERS AND EMBEDDED THUNDERSTORMS. BASED ON THIS HAVE INTRODUCED VICINITY OF SHOWERS AND CB AT BOTH KRST AND KLSE AT 10Z AND 12Z THURSDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RRS AVIATION..........DTJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 305 PM CDT WED AUG 27 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 305 PM CDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT BETTER CHANCES FOR THUNDERSTORMS WILL COME THIS EVENING AND OVERNIGHT...AS A COLD FRONT MOVES INTO THE AREA. STORMS ARE EXPECTED TO DEVELOP THIS EVENING WEST OF INTERSTATE 35...AND THEN MOVE EAST AND NORTHEAST INTO AREAS WEST OF THE MISSISSIPPI RIVER LATE IN THE EVENING...SPREADING INTO WEST CENTRAL AND PORTIONS OF SOUTHWEST WISCONSIN AFTER MIDNIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STRONGER STORMS MAY BRING SOME HAIL AND GUSTY WINDS DURING THE OVERNIGHT HOURS...PARTICULARLY ALONG AND WEST OF A MEDFORD WISCONSIN TO LA CROSSE TO OELWEIN IOWA LINE. LOCALIZED RAINFALL AMOUNTS COULD BE 1 TO 2 INCHES WITH THE STRONGER STORMS LATER TONIGHT...MAINLY ALONG AND WEST OF THE AFOREMENTIONED LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE INTO THURSDAY AS THE FRONT CONTINUES TO PUSH THROUGH THE AREA. ONCE AGAIN...SEVERE WEATHER IS NOT EXPECTED... BUT A FEW STRONGER STORMS WITH SOME SMALL HAIL AND GUSTY WINDS ARE POSSIBLE ESPECIALLY DURING THE AFTERNOON HOURS EAST OF THE MISSISSIPPI RIVER. LOCALIZED RAINFALL AMOUNTS COULD BE 1 TO 2 INCHES WITH THE STRONGER STORMS THURSDAY......MAINLY SOUTHEAST OF A BLACK RIVER FALLS...LA CROSSE AND CHARLES CITY LINE. MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AS A FRONT DROPS TOWARD AREA. THE SEVERE WEATHER THREAT WITH ANY OF THESE THUNDERSTORMS IS DIFFICULT TO DETERMINE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THURSDAY. HOWEVER...SOME STRONGER STORMS ARE LIKELY THROUGH THIS TIME FOR PORTIONS OF THE AREA...SO SPOTTER GROUPS ARE URGED TO MONITOR LATER OUTLOOKS...AND THUNDERSTORM DEVELOPMENT IN CASE A MORE FOCUSED SEVERE WEATHER THREAT RAPIDLY DEVELOPS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BINAU/DTJ
The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 01:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122917.